Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 7, NWS Green Bay, WI

January 15, 2020

NWS Green Bay, WI issued this small craft advisory at Jan 15, 2020, 4:05 AM CST. It took effect at Jan 16, 2020, 12:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 4:05 AM CST (10:05 UTC)
In effect from
Jan 16, 2020, 12:00 AM CST
Expired
Jan 16, 2020, 3:00 PM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

226 
WHUS73 KGRB 151005
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
405 AM CST Wed Jan 15 2020

LMZ521-522-541>543-151815-
/O.NEW.KGRB.SC.Y.0007.200116T0600Z-200116T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
405 AM CST Wed Jan 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
CST THURSDAY...

* WHAT...Northwest winds to 30 kts with a few gale force gusts to
  35 kts expected.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage, and Lake Michigan from Rock Island Passage to Sheboygan.

* WHEN...From midnight tonight to 3 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JS
5 follow-up statements
996 
WHUS73 KGRB 151618
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1018 AM CST Wed Jan 15 2020

LMZ521-522-541>543-160030-
/O.CON.KGRB.SC.Y.0007.200116T0600Z-200116T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1018 AM CST Wed Jan 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 3 PM CST THURSDAY...

* WHAT...Northwest winds to 30 kts with a few gale force gusts to
  35 kts expected. 

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan.

* WHEN...From midnight tonight to 3 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
275 
WHUS73 KGRB 152158
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
358 PM CST Wed Jan 15 2020

LMZ521-522-541>543-160600-
/O.CON.KGRB.SC.Y.0007.200116T0600Z-200116T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
358 PM CST Wed Jan 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 3 PM CST THURSDAY...

* WHAT...Northwest winds to 30 kts. A few gale force gusts to 35
  kts possible.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan.

* WHEN...From midnight tonight to 3 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Bersch
588 
WHUS73 KGRB 160330
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
930 PM CST Wed Jan 15 2020

LMZ521-522-541>543-161130-
/O.CON.KGRB.SC.Y.0007.200116T0600Z-200116T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
930 PM CST Wed Jan 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST
THURSDAY...

* WHAT...Northwest winds to 30 kts. A few gale force gusts to 35
  kts possible. Waves 2 to 4 ft in ice free areas.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan.

* WHEN...Until 3 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Bersch
083 
WHUS73 KGRB 161008
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
408 AM CST Thu Jan 16 2020

LMZ521-522-541>543-161815-
/O.CON.KGRB.SC.Y.0007.000000T0000Z-200116T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
408 AM CST Thu Jan 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds to 30 kt.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI, Green Bay south of line from Oconto WI to 
  Little Sturgeon Bay WI, Rock Island Passage to Sturgeon Bay 
  WI, Sturgeon Bay to Two Rivers WI and Two Rivers to Sheboygan 
  WI.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
750 
WHUS73 KGRB 161624
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1024 AM CST Thu Jan 16 2020

LMZ521-522-541>543-162100-
/O.CON.KGRB.SC.Y.0007.000000T0000Z-200116T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1024 AM CST Thu Jan 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 25 kts.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI, Green Bay south of line from Oconto WI to 
  Little Sturgeon Bay WI, Rock Island Passage to Sturgeon Bay 
  WI, Sturgeon Bay to Two Rivers WI and Two Rivers to Sheboygan 
  WI.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 15, 3:48 AM CST, 17 minutes earlier.

Area forecast discussion, Jan 15, 3:48 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
348 AM CST Wed Jan 15 2020

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 344 AM CST Wed Jan 15 2020

A couple more rounds of snow the next few days, then quieter but
much colder conditions for early next week.

The strong ridge over the eastern Pacific will get undercut the
next few days. The center of the positive upper height anomaly
with the ridge will shift northeast, resulting in high latitude
blocking. In response to that, a progressive, energetic band of
westerlies will develop across the CONUS.

Precipitation during the period will be the result of two main
systems, the weakening shortwave crossing the region today, and
the major shortwave and associated cyclone crossing the region
during the first part of the weekend. Those should be sufficient
to generate above normal totals for the period. Temperatures will
undergo considerably day to day variation during the first few
days of the period, then settle to below normal for the end of the
weekend and first half of next week.
&&

.SHORT TERM...Today...Tonight...and Thursday
Issued at 344 AM CST Wed Jan 15 2020

The primary short-term forecast issue was lining up the sensible
weather details of the incoming system. The overall model trend
during the past 12-24 hours has been toward a weaker system and
less snowfall. The ECMWF started the trend by pulling back on
the QPF with yesterday's 12Z run, and subsequent runs of nearly
every model have trended in that direction. In fact, some of the
hi-res models are completely dry for portions of the area. The
pull-back in QPF seemed reasonable in light of the changes to the
dynamics of the system. Though low amplitude, the system was
initially progged to have a somewhat coupled jet structure aloft,
defined mid-level vort, and enough of a surface reflection to
produce low-level isentropic lift. The coupled jet is now gone,
the mid-level wave loses amplitude more quickly (resulting in
weaker QG forcing), and the low-level flow appears too
weak/disorganized to generate much lift. Mid-level lapse rates are
still progged to steepen, but forcing to act upon those is weak.
As a result, trended down with snowfall totals. Now have around an
inch in central Wisconsin, and 1-2 inches across most of the
area, and still some 2-3 inch amounts in Vilas County.

The weaker forcing increases the possibility saturation may not
extend deep enough to result in ice crystals being present, and a
P-Type of snow. Forecast soundings off the models still suggested
primarily snow during the bulk of the event. Continued the trend
of the previous forecast to brush FZDZ across the southern
portion of the forecast area. The FZDZ is most likely toward the
latter part of the event (after some snow has fallen) so it should
have limited impact, but this will need to be monitored.

Colder air will surge into the area tonight as the system departs.
The gusty winds may generate some drifting of the snow, but there
will probably be a limited amount of snow available to drift so
did not hit that aspect too hard in the forecast/supporting
products. Of more concern is the possibility sharply falling
temperatures could result in a rapid freezing of any lingering
water on roads, so will mention that in the HWO.

.LONG TERM...Thursday Night Through Tuesday
Issued at 344 AM CST Wed Jan 15 2020

Focus is on the weather system progged to impact the area Friday
and Saturday. Quieter weather expected for the remainder of the
long term forecast.

Initially starting out with clear skies Thursday evening as the
surface high pressure resides directly over the state. Expect
temperatures to fall quickly through the evening, reaching the
single digits below zero by early Friday morning for most
locations west of the Fox Valley. Would not be surprised if some
of the typical cool spots in north- central WI reach the teens
below zero. The Fox Valley and east towards the lake shore will be
in the single digits above zero.

Clouds will increase throughout Friday morning ahead of the low
pressure system moving into the Plains. Models agree on holding
precip off until after Noon in the GRB forecast area. There is
still a decent amount of dry to overcome in the mid-levels before
snow begins, so models may still be bringing the precip in
slightly too fast, but as a strong surge of moisture and WAA
arrive most places should start to see the first flakes by mid to
late afternoon. Snow intensity ramps up after 00Z Saturday with
continued WAA, the approaching shortwave, and additional lift from
the LFQ up the upper jet. QPF amounts from 00Z to 18Z Sat range
from 0.30 to 0.60 inches across the forecast area, with the
heaviest snow amounts expected during this time. The GFS/EC/CMC
still show slight variations in storm track, but the differences
are such that each scenario still brings moderate snowfall
across the area, leading to somewhat higher forecast confidence.
However, we're not too far away from some drier air which may
affect precip-types in southern WI, thus lowering snow amts, and
there is still plenty of time for the system's track to change.
Therefore, holding off on any headlines/watches as there is enough
uncertainty in whether we'll be above or below warning criteria.

Low pressure moves towards the eastern Great Lakes Saturday
afternoon and evening, gradually bringing snow to an end. However,
lake effect snow showers will likely continue in far north-
central Wisconsin through Sunday as winds turn NW and cooler air
filters into the region. The rest of the forecast area should be
quiet with some partial clearing possible on Sunday, and more
sunshine Monday and Tuesday as high pressure builds into the
Upper Midwest. There is some lingering shortwave energy Sun/Mon
which may set off isolated snow showers or flurries, but this
should be minimal.

The main story early next week is the cooler temperatures. Highs
Sun-Tues are forecast to be in the teens, with overnight lows in
the single digits below zero (west) and single digits above zero
(east).
&&

.AVIATION...for 12Z TAF Issuance
Issued at 344 AM CST Wed Jan 15 2020

The stratus deck has shifted out of most of the area, but middle
and high clouds are already over the top. A large stratus/
stratocumulus deck was heading back toward the area from the
south. So anticipate ceilings dropping back to MVFR or lower
during the day. The visibility will also drop (probably to IFR at
times) as snow develops.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......KLJ
AVIATION.......Skowronski
Hazardous weather outlook, Jan 15, 3:59 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
359 AM CST Wed Jan 15 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
359 AM CST Wed Jan 15 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Hazardous travel conditions are likely to develop mid-day and
continue into early evening as another round of snow affects the
area. An inch or two of snow is likely across most of the area,
with 2 to 3 inches across far north-central Wisconsin. The snow
is likely to slow the evening commute.

Much colder air will surge into the area after the snow diminishes
this evening. This may cause any lingering water on treated roads
to freeze into glare ice, resulting in very slippery conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous travel conditions are likely late Friday through
Saturday as a stronger storm system tracks east from the Plains.
The storm will bring yet another round of snow to the area. While
it is still too early to provide a specific snowfall forecast, at
least a few inches is likely to fall across the entire area. The
storm will likely negatively impact travel during the start of
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-161000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
359 AM CST Wed Jan 15 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale force gusts are possible at times Saturday night into Sunday.

Skowronski/KLJ

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.